Not sleeping and tummy probs

Hi am I correct in thinking the tummy problems and not being able to sleep are due to steroids

The only way I can explain the tummy prob is that it feels like gnawing feeling taking a omerprozle seems to help

Don't like to ring renal unit as I am a kidney transplant patient as feel like I am moaning

Does this go away have been on pills since November for pmr

Thanks

6 Replies

oldestnewest
  • You should really have been offered ranitidine or omeprazole when you started pred as it can irritate the stomach lining. An alternative is enteric coated pred which means you don't need the PPI.

    Many of us don't use either - but eat a yoghurt with the pred or take it in the middle of a meal as that seems to help greatly too without adding yet another tablet to the mix.

    You don't say what dose you are on - at the higher doses many people can't sleep but for some people it doesn't matter what the dose is, sleep is a problem. It usually improves as the dose reduces but otherwise you need to try all the usual "sleep hygiene" approaches: dark room, bedtime routine, no screens before bed (computer, TV, smartphone), quiet, no clock in the room (so you don't know how long you have been lying there) and a range of other aids. Several people have commented how much better they sleep now they have started having a snack or a milk drink before bed - our granny always had supper!

    If you have been on pred since November for PMR then it is high time you were thinking about a very slow reduction - you don't stay on the starting dose for ever, you reduce in very small steps to find the lowest dose that achieves the same result as that starting dose. Has your doctor not explained that?

  • Thanks

    I have cut down from 30-15 mg also tried 10 but pains soon came back I am going to try 10 and if I can't cope will have 15 on that day so is it ok to take operprozole as I have some here or do I have to tell doc thanks

  • Don't cut in such large steps - no reduction should be greater than 10% of your current dose. At 15mg that means not more than 1.5mg at a time - 1mg is simpler and actually even better. Cutting in big steps runs two risks: you will miss what you are looking for if it lies between the two doses and the big change in dose can lead to something called steroid withdrawal rheumatism which is so similar to PMR you can't tell which is which. For some people even 1mg at a time causes problems and this approach seems to help that:

    healthunlocked.com/pmrgcauk...

    This reduction is being used by one of the top PMR research groups in the UK in a clinical study. However, your doctor doesn't seem very up to date on managing PMR - 30mg is a higher than usual starting dose.

    And yes - there's no reason to ask if you can use omeprazole, it is a standard medication along with pred.

  • Not sure I understand - if you have been given omeprazole, were you not meant to take one each day? I take lansoprazole, which is similar, and have taken one daily in the morning before breakfast since then.

    I know that gnawing feeling only too well, I have a hiatus hernia which causes the stomach to make too much acid and the lansoprazole prevents this.

    I would check with your doctor or consultant for the dose details.

  • Sorry I didn't explain it right the tablets were given me awhile back not for the problem now

    It's just that I had some still in date in drawer so was wandering if it was ok to take one untill I get app for doc

  • Rusty, yes, PMR does eventually "go away" but it can take anything from two years upwards to go into remission. A few very lucky people do seem to recover more quickly, in 12-18 months, but as long as the inflammation is there we need the correct dose of steroids to keep the pain, or most of it, at bay.

    Are you sure, the "gnawing" feeling you describe is not hunger pains - steroids, especially at the higher doses, can make us feel very hungry. I found eating several smaller meals a day rather than the usual three helped to satisfy my appetite. Of course, if that is not the reason for the gnawing feeling you are experiencing, then a stomach protector such as Omeprazole or Lansoprazole is often prescribed. In my case, 'live' yoghurt taken with my breakfast before the steroids proved the best stomach protector for me throughout 5-6 years starting at 40mg Pred.

    Difficulty in sleeping can unfortunately be one of the side effects of steroid treatment but apart from ensuring that we take our steroid dose as early in the morning as possible, there isn't a lot else we can do. However, I did find a short walk in the late afternoon helped me to sleep better at night. As you reach the lower doses, your nights will improve but meanwhile do try and catnap during the day whenever possible to make up for the lost sleep at night.

    And, by the way, as a kidney transplant patient, never think twice about contacting the renal unit if you are concerned - I'm sure they would prefer to allay any fears and protect that kidney for the future.

You may also like...